Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 231, NWS Grand Forks, ND

September 5, 2005Richland County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 5, 2005, 4:15 AM CDT for Richland County, North Dakota. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 5, 2005, 4:15 AM CDT (09:15 UTC)
Expired
Sep 5, 2005, 5:15 AM CDT
In force
60 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Richland County, ND

The radar

The Aberdeen radar (KABR), 143 km from the middle of the area, began a volume at 09:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 5, 4:20 AM CDTHAIL 0.757 Se Lidgerwood, NDLOTS OF LIGHTNING WITH BRIEF POWER OUTAGES AND VERY HEAVY RAINS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.3 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2005-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1729 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2005-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1729 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
2489 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 050916
SVRFGF
NDC077-051015-
/O.NEW.KFGF.SV.W.0231.050905T0915Z-050905T1015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
415 AM CDT MON SEP 5 2005

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN RICHLAND COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 515 AM CDT.

* AT 410 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THE
  STORM WAS LOCATED 4 MILES SOUTH OF STILES...OR 27 MILES SOUTHWEST
  OF WAHPETON...MOVING TO THE NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HANKINSON AND 9 MILES SOUTH OF MANTADOR AT 425 AM
  SONORA AND GREAT BEND AT 440 AM
  FAIRMOUNT AND 9 MILES NORTH OF BLACKMER AT 455 AM

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4609 9724 4596 9719 4596 9660 4611 9658
      4627 9663 4637 9669 4644 9675 4623 9704

$$

JDS
2 follow-up statements
000 
WWUS53 KFGF 050935
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
434 AM CDT MON SEP 5 2005

NDC077-051015-
/O.CON.KFGF.SV.W.0231.000000T0000Z-050905T1015Z/
RICHLAND ND-
434 AM CDT MON SEP 5 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 515 AM CDT FOR
SOUTHERN RICHLAND COUNTY...

AT 431 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THE
STORM WAS LOCATED 4 MILES SOUTHEAST OF HANKINSON...OR 21 MILES
SOUTHWEST OF WAHPETON...MOVING TO THE NORTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  SONORA AND LAMARS BY 440 AM CDT...
  BLACKMER BY 445 AM CDT...
  FAIRMOUNT BY 450 AM CDT...

IF SEVERE WEATHER IS OBSERVED CONTACT YOUR LOCAL LAW ENFORCEMENT AND
ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4608 9713 4594 9718 4595 9659 4611 9658
      4628 9661 4635 9667 4619 9698

$$

JDS
000 
WWUS53 KFGF 051014
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
514 AM CDT MON SEP 5 2005

NDC077-051024-
/O.EXP.KFGF.SV.W.0231.000000T0000Z-050905T1015Z/
RICHLAND ND-
514 AM CDT MON SEP 5 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN RICHLAND COUNTY
EXPIRED AT 515 AM CDT...

AT 510 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM LOCATED 3 MILES NORTHWEST OF SONORA...OR 16 MILES 
SOUTHWEST OF WAHPETON. 

THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO
THE WARNING WAS ALLOWED TO EXPIRE AT 515 AM CDT.

LAT...LON 4608 9713 4594 9718 4595 9659 4611 9658
      4628 9661 4635 9667 4619 9698

$$

JDS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 4:00 AM CDT, 15 minutes earlier.

Area forecast discussion, Sep 5, 4:00 AM CDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
400 AM CDT MON SEP 5 2005

.DISCUSSION AND SHORT TERM (TODAY-TONIGHT)...SERIES OF SHORTWAVES
AND ASSOCIATED UPPER JET MAXIMA TO PARADE OVER THE AREA. THE FIRST
IS STILL CAUSING A FEW SEVERE THUNDERSTORMS IN A BROKEN LINE OF
STORMS FROM NORTHEAST SD TO SOUTHEAST MB. THE LARGEST CLUSTER IN
ROSEAU/MARSHALL COUNTIES MN IS ON THE CONVERGENT LEFT QUADRANT OF
THE LOW LEVEL JET WHICH THE RUC SLOWLY SHIFTS THROUGH LAKE OF THE
WOODS BY AROUND SUNRISE. EXPECT THIS LINE TO GRADUALLY WEAKEN AND
MOVE EAST. ANOTHER SHORTWAVE NEAR EASTERN MT BORDER WILL SKIRT BY
PROBABLY WITH NO MORE THAN ISOLATED THUNDER AND MAYBE NONE THIS
MORNING. THE SHORTWAVE TO WATCH HAS JUST PASSED YELLOWSTONE PARK
AND IS RATHER OBSCURE IN WATER VAPOR. BUT THIS IS THE ONE NAM AND
GFS SHOW WITH A LOT OF UPPER JET DIVERGENCE WITH THE MODELS
PLACEMENT DETERMINING WHERE THE MOST QPF OCCURS...FARTHER SOUTH
IN NAM. UKMET SHOWS THIS SHORTWAVE BECOMING ABSORBED INTO THE MORE
DOMINANT JET LATE TODAY APPROACHING OVER SOUTHERN SASK...WHICH SEEMS
AN UNLIKELY SCENARIO. LOW LEVEL CONVERGENT FLOW NEAR THE BAROCLINIC
BOUNDARY NEAR THE TROUGH AND COOL FRONT TO PROVIDE MOST OF THE
REMAINING LIFT FOR POSSIBLE SEVERE STORMS AGAIN THIS AFTERNOON AND
EVENING. CONVECTIVE TEMPERATURES WILL NEVER BE REACHED BUT THERE
WILL BE ENOUGH ASSISTED LIFT FROM THE FRONT AND JET DYNAMICS THAT
LACK OF SURFACE HEATING LIKELY WILL NOT DETER DEVELOPMENT.

MAY NEED TO CONSIDER A FLASH FLOOD WATCH IF THUNDERSTORMS CONTINUE
THIS MORNING AND GREATER RAINFALL WILL OCCUR THAN WHAT IS IN OUR
GRIDS BUT FLASH FLOOD GUIDANCE REMAINS RELATIVELY HIGH. SOME AREAS
IN UPPER RED RIVER REACH HAVE RECEIVED 2+ INCHES TONIGHT ACCORDING
TO RADAR STORM TOTAL PRECIP AND DOESN/T QUITE APPEAR DONE. ALSO IT
SEEMS THAT IF NAM IS CORRECT THEN HEAVY RAIN WILL FOCUS SOUTHWARD
ALONG THE EASTWARD MOVING FRONT AND TRAINING STORMS WILL NOT BE A
PROBLEM. IF GFS IS MORE CORRECT THEN HEAVY RAIN WOULD OCCUR
(NORTHERN COUNTIES) WHERE LESS RAIN HAS FALLEN. WILL HOLD OFF ON
THIS FOR NOW.

.EXTENDED...MADE NO CHANGES THIS MORNING THOUGH CONSIDERED ADDING
CHANCE OF THUNDER TO NEXT MONDAY. DAY SHIFT MAY EVALUATE THIS
FURTHER.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

GV
Hazardous weather outlook, Sep 4, 2:43 PM CDT, 13 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
243 PM CDT SUN SEP 4 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-051115-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
243 PM CDT SUN SEP 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING AND
TONIGHT ACROSS EASTERN NORTH DAKOTA AND WEST CENTRAL AND NORTHWEST
MINNESOTA. THE MAIN THREAT FROM THE STORMS WILL BE DAMAGING WINDS
AND LARGE HAIL. AN ISOLATED TORNADO CANNOT BE RULED OUT EARLY THIS
EVENING WHEN THE STORMS WILL BE MORE SUPER CELLULAR IN NATURE. A
COLD FRONT SWEEPING SOUTHEAST ACROSS THE REGION THIS AFTERNOON AND
TONIGHT WILL INTERACT WITH VERY MOIST AND UNSTABLE AIR POOLING AHEAD
OF THE FRONT. THIS SCENARIO WILL SET THE STAGES FOR EXPLOSIVE STORM
DEVELOPMENT THIS EVENING AND TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM ACTIVITY WITH THE POTENTIAL FOR ADDITIONAL SEVERE
STORMS WILL PERSIST MONDAY INTO MONDAY NIGHT ACROSS THE REGION. IN
ADDITION...HEAVY RAINFALL WILL BE POSSIBLE WHICH MAY LEAD TO
ISOLATED AREAS OF FLASH FLOODING. THUNDERSTORM ACTIVITY WILL
DIMINISH BY TUESDAY AS THE COLD FRONT RESPONSIBLE FOR ALL THE
UNSETTLED WEATHER SLIPS TO THE SOUTH AND EAST OF THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT INTO LABOR DAY.

BERG/TG

In the hours before

Special weather statement, Sep 4, 10:19 PM CDT, 5 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND
1019 PM CDT SUN SEP 4 2005

MNZ001>005-007>008-013>015-029-NDZ006>008-014>016-024-
026>030-038>039-049-052>054-050900-
CLAY-KITTSON-EAST MARSHALL-WEST MARSHALL-NORMAN-PENNINGTON-
EAST POLK-WEST POLK-RED LAKE-ROSEAU-WILKIN-BARNES-BENSON-CASS-
CAVALIER-EDDY-GRAND FORKS-GRIGGS-NELSON-PEMBINA-RAMSEY-RANSOM-
RICHLAND-SARGENT-STEELE-TOWNER-TRAILL-EASTERN WALSH COUNTY-
WESTERN WALSH COUNTY-
1019 PM CDT SUN SEP 4 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
767 IN EFFECT UNTIL 4 AM CDT FOR THE FOLLOWING AREA...

IN MINNESOTA THIS WATCH INCLUDES 9 COUNTIES

IN NORTHWEST MINNESOTA

KITTSON... MARSHALL... NORMAN...
PENNINGTON... POLK... RED LAKE...
ROSEAU...

IN WEST CENTRAL MINNESOTA

CLAY... WILKIN...

IN NORTH DAKOTA THIS WATCH INCLUDES 17 COUNTIES

IN NORTHEAST NORTH DAKOTA

BENSON... CAVALIER... EDDY...
GRAND FORKS... NELSON... PEMBINA...
RAMSEY... TOWNER... WALSH...

IN SOUTHEAST NORTH DAKOTA

BARNES... CASS... GRIGGS...
RANSOM... RICHLAND... SARGENT...
STEELE... TRAILL...

THIS INCLUDES THE CITIES OF...ARGYLE...BRECKENRIDGE...CANDO...
COOPERSTOWN...CROOKSTON...DEVILS LAKE...EAST GRAND FORKS...
ENDERLIN...FARGO...FINLEY...FORMAN...GRAFTON...GRAND FORKS...
GWINNER...HALLOCK...HALSTAD...LAKOTA...LANGDON...LISBON...
MADDOCK...MAYVILLE...MILNOR...MOORHEAD...NEW ROCKFORD...PEMBINA...
RED LAKE FALLS...ROSEAU...RUTLAND...THIEF RIVER FALLS...
VALLEY CITY AND WAHPETON.

HOPPES
Local storm report, Sep 5, 12:05 AM CDT, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1205 AM CDT MON SEP 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1201 AM     HAIL             3 N LANGDON             48.81N 98.37W
09/05/2005  1.00 INCH        CAVALIER           ND   TRAINED SPOTTER

&&

VGODON
Special weather statement, Sep 5, 3:59 AM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND
359 AM CDT MON SEP 5 2005

MNZ001>005-007>008-013>015-029-NDZ006>008-014>016-024-
026>030-038>039-049-052>054-051000-
CLAY-KITTSON-EAST MARSHALL-WEST MARSHALL-NORMAN-PENNINGTON-
EAST POLK-WEST POLK-RED LAKE-ROSEAU-WILKIN-BARNES-BENSON-CASS-
CAVALIER-EDDY-GRAND FORKS-GRIGGS-NELSON-PEMBINA-RAMSEY-RANSOM-
RICHLAND-SARGENT-STEELE-TOWNER-TRAILL-EASTERN WALSH COUNTY-
WESTERN WALSH COUNTY-
359 AM CDT MON SEP 5 2005

...THE NATIONAL WEATHER SERVICE WILL ALLOW SEVERE THUNDERSTORM WATCH
767 TO EXPIRE FOR THE FOLLOWING AREA...

IN MINNESOTA THIS ALLOWS TO EXPIRE 9 COUNTIES

IN NORTHWEST MINNESOTA

KITTSON... MARSHALL... NORMAN...
PENNINGTON... POLK... RED LAKE...
ROSEAU...

IN WEST CENTRAL MINNESOTA

CLAY... WILKIN...

IN NORTH DAKOTA THIS ALLOWS TO EXPIRE 17 COUNTIES

IN NORTHEAST NORTH DAKOTA

BENSON... CAVALIER... EDDY...
GRAND FORKS... NELSON... PEMBINA...
RAMSEY... TOWNER... WALSH...

IN SOUTHEAST NORTH DAKOTA

BARNES... CASS... GRIGGS...
RANSOM... RICHLAND... SARGENT...
STEELE... TRAILL...

THIS INCLUDES THE CITIES OF...ARGYLE...BRECKENRIDGE...CANDO...
COOPERSTOWN...CROOKSTON...DEVILS LAKE...EAST GRAND FORKS...
ENDERLIN...FARGO...FINLEY...FORMAN...GRAFTON...GRAND FORKS...
GWINNER...HALLOCK...HALSTAD...LAKOTA...LANGDON...LISBON...
MADDOCK...MAYVILLE...MILNOR...MOORHEAD...NEW ROCKFORD...PEMBINA...
RED LAKE FALLS...ROSEAU...RUTLAND...THIEF RIVER FALLS...
VALLEY CITY AND WAHPETON.

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 11:20 PM CDTSevere Thunderstorm WarningFGFCavalier, Ramsey40 min
Sep 4, 11:59 PM CDTSevere Thunderstorm WarningFGFCavalier46 min
Sep 5, 1:05 AM CDTSevere Thunderstorm WarningFGFCass39 min
Sep 5, 4:21 AM CDTSevere Thunderstorm WarningFGFCass24 min
Sep 5, 4:47 AM CDTFlash Flood WarningFGFRichland6 hr
Sep 5, 4:54 AM CDTSevere Thunderstorm WarningFGFWalsh66 min
Sep 5, 3:14 PM CDTSevere Thunderstorm WarningFGFBarnes37 min
Sep 5, 3:28 PM CDTSevere Thunderstorm WarningFGFGriggs, Steele62 min
Sep 5, 4:03 PM CDTSevere Thunderstorm WarningFGFTraill57 min
Sep 5, 5:32 PM CDTSevere Thunderstorm WarningFGFBarnes58 min
Sep 5, 5:44 PM CDTSevere Thunderstorm WarningFGFSteele61 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.